Colorado, 2012Flash Flood in Colorado, July 5, 2012
July 5, 2012 · NWS BOU · 1 event in 1 county or zone
A slow moving thunderstorm brought heavy rain to the Four Mile Canyon burn area northwest of Boulder. The heavy rain triggered rock and mudslides along Fourmile Canyon Drive near Logan Mill, Nancy Mine and Gold Run Roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $15,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving thunderstorm brought heavy rain to the Four Mile Canyon burn area northwest of Boulder. The heavy rain triggered rock and mudslides along Fourmile Canyon Drive near Logan Mill, Nancy Mine and Gold Run Roads. In addition, Crisman Road and Wall Street were also closed until the debris could be removed. Nearly an inch of rainfall, 0.90 inches, fell in a 30 minute period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 5, 2:10 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 5, 2:10 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT THU JUL 5 2012
.SHORT TERM...CONVECTION CONTINUES TO FIRE IN THE HIGH COUNTRY WITH
STORMS PRODUCING LOCALLY HEAVY RAINFALL. MEANWHILE...THE PLAINS HAVE
REMAINED CAPPED UNDER THE UPPER LEVEL DRYING AND SUBSIDENCE SEEN IN
THE WATER VAPOR LOOP. HOWEVER...WE WERE APPROACHING CONVECTIVE
TEMPERATURE ON THE PLAINS PER THE LATEST ACARS SOUNDINGS AND
DEWPOINTS WERE ONLY DROPPING INTO THE MID/UPPER 40S. AS A
RESULT...WE COULD STILL SEE A FEW STORMS DEVELOP ON THE PLAINS
ALTHOUGH LOW LEVEL CONVERGENCE IS RATHER WEAK WITH MAINLY
SOUTH/SOUTHEASTERLY FLOW.
CONVECTION IS EXPECTED TO DECREASE LATER THIS EVENING WITH LITTLE
SUPPORT FOR STORMS AFTER MIDNIGHT.
ON FRIDAY...A COLD FRONT PUSHES ACROSS THE PLAINS IN THE MORNING
WITH GRADUAL MOISTENING AND DESTABILIZATION OF THE AIRMASS.
PRECIPITABLE WATER VALUES ARE ADVERTISED TO INCREASE TO 1.1 TO
1.2 INCHES ALONG THE FRONT RANGE AND A DEEPER THETA-E RIDGE IS
ALSO EXPECTED TO DEVELOP. AT THIS TIME WE DONT SEE MUCH OF A CAP
TO PREVENT CONVECTION EITHER. AS A RESULT...THE HIGHER POPS AND
BETTER CHANCE OF STORMS PRODUCING HEAVY RAINFALL LOOKS GOOD. SEE
HYDRO SECTION BELOW FOR MORE DETAILS.
.LONG TERM...MODELS HAVE THE UPPER HIGH CENTERED WELL EAST OF
COLORADO FRIDAY NIGHT INTO SATURDAY NIGHT. BY SUNDAY...CONTINUING
SUNDAY NIGHT...THE CENTER IS PROGGED TO SHIFT WESTWARD INTO WESTERN
AND NORTHWESTERN UTAH. THE FLOW ALOFT WILL MAINLY BE WESTERLY
THROUGH THOSE PERIODS...AND VERY WEAK. THE QG VERTICAL VELOCITY
FIELDS SHOW WEAK UPWARD VERTICAL VELOCITY FOR ALL FIVE PERIODS
...FRIDAY NIGHT THROUGH SUNDAY NIGHT. A COLD FRONT IS PROGGED TO
MOVE INTO THE CWA FRIDAY AFTERNOON. THE BOUNDARY LAYER FLOW PROGGS
SHOW UPSLOPE FLOW...NORTHEASTERLIES TO EAST-SOUTHEASTERLIES FROM
FRIDAY NIGHT THROUGH SUNDAY NIGHT. MODELS SHOW MOISTURE TO BE QUITE
UBIQUITOUS FRIDAY NIGHT ONWARD...ESPECIALLY COMPARED TO THE PATTERN
WE HAVE SEEN FOR THE PAST SEVERAL WEEKS. PRECIPITABLE WATER VALUE
PROGGS ARE IN THE 1.10 TO 1.50 INCH RANGE FRIDAY NIGHT THROUGH
SUNDAY NIGHT. PROGGED DEW POINT VALUES ARE MAINLY IN THE 40S OVER
THE MOUNTAINS...THE 50S F IN THE FOOTHILLS...AND MID 50S TO LOWER
60S F OVER THE PLAINS FOR ALL FIVE PERIODS. THERE ARE BETTER CAPE
NUMBERS ON THE NAM COMPARED TO THE GFS FROM FRIDAY NIGHT THROUGH
SATURDAY NIGHT. BOTH MODELS SHOW SIMILAR AMOUNTS BY SUNDAY. CAPE
VALUES ARE MAINLY IN THE 400-1400 J/KG RANGE THROUGH THE PERIODS.
LAPSE RATES ARE NOT VERY STEEP THROUGH THE PERIODS...ESPECIALLY ON
SATURDAY IN THE LOWER LEVELS WITH THE NEW COOLER AIRMASS IN PLACE.
CONVECTION COULD GET GOING ABOVE THIS LEVEL HOWEVER. THE QPF FIELDS
SHOW SIGNIFICANT AMOUNTS OF MEASURABLE RAINFALL THROUGH MOST OF THE
PERIODS. EVEN THE ECMWF...NORMALLY DRIER...HAS QUITE A BIT PROGGED.
WILL STAY THE COURSE AND KEEP 30-50%S GOING FOR ALL AREAS FRIDAY
NIGHT INTO SUNDAY NIGHT. FOR TEMPERATURES...SATURDAY'S HIGHS ARE
4-8 C COOLER THAN FRIDAY'S. SUNDAY HIGH'S A TAD WARMER THAN
SATURDAY'S. SATURDAY'S MOS GUIDANCE HIGHS ARE IN THE 70S FROM BOTH
THE NAM AND GFS. FOR THE LATER DAYS...MONDAY THROUGH THURSDAY
...MODELS HAVE THE UPPER RIDGE CENTERED TO OUR WEST. THE FLOW ALOFT
IS WEAK WEST-NORTHWESTERLY. MOISTURE DECREASES QUITE A BIT THROUGH
THE PERIOD...COMPARED TO THIS COMING WEEKEND'S MOISTURE.
TEMPERATURES GET TO OR ARE JUST A TAD ABOVE SEASONAL NORMALS FROM
TUESDAY ONWARD.
&&
.AVIATION...STORM THREAT THIS EVENING IS SOMEWHAT ON THE LOW SIDE
BUT WE ARE JUST REACHING CONVECTIVE TEMPS. WILL CONTINUE TO
MONITOR STORM THREAT BUT BEST CHANCE WOULD BE BETWEEN 23Z AND 03Z.
FRONTAL PASSAGE EXPECTED AROUND 14Z-16Z FRIDAY WITH NORTHEASTERLY
WINDS AROUND 15 KTS THROUGH THE DAY. STORM CHANCES WILL INCREASE
AFTER 20Z FRIDAY WITH POSSIBLE VISIBILITY RESTRICTIONS WITH
STRONGER STORMS PRODUCING HEAVIER RAINFALL.
&&
.HYDROLOGY...HEAVY RAIN THREAT THIS EVENING SHOULD BE MAINLY
CONFINED TO THE MOUNTAINS AND FOOTHILLS WITH 1 INCH AMOUNTS IN 30
MINUTES POSSIBLE FROM THE STRONGER STORMS. THIS COULD CREATE LOCAL
FLOODING ISSUES IF THESE MOVE OVER THE BURN SCARS.
ON FRIDAY...STORMS WILL LIKELY BE MORE NUMEROUS AND STRONGER WITH
HIGHER PRECIPITABLE WATER VALUES. RAINFALL RATES FROM THE STRONGER
STORMS FRIDAY AFTERNOON AND EVENING COULD REACH 2 INCHES IN AN
HOUR AS FAVORABLE LOW LEVEL INFLOW AND SLOW NORTHERLY STORM MOTION
OF 5-15 MPH EXPECTED. THE LOW LEVEL INFLOW WOULD ALSO HELP STORMS
REGENERATE IN ROUGHLY THE SAME LOCATIONS ALONG STORM OUTFLOWS. A
FLASH FLOOD WATCH MAY BE ISSUED FOR FRIDAY AFTERNOON AND EVENING IF
LATEST DATA CONTINUES TO SUPPORT THE HIGHER PRECIPITABLE WATER.
MOST LIKELY LOCATION OF A WATCH WOULD BE IN THE FOOTHILLS MAINLY
FOR THE BURN SCARS.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BARJENBRUCH
LONG TERM....RJK
AVIATION...BARJENBRUCH
Hazardous weather outlook, Jul 5, 10:13 AM MST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1113 AM MDT THU JUL 05 2012
COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1113 AM MDT THU JUL 05 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
MOISTURE LEVELS HAVE INCREASED ACROSS THE ENTIRE AREA SINCE
YESTERDAY. THIS SHOULD RESULT IN A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH THE HIGHEST COVERAGE
EXPECTED IN THE MOUNTAINS AND FOOTHILLS AS WELL AS NEAR THE WYOMING
BORDER. EXPECT HEAVY RAIN...SMALL HAIL...FREQUENT LIGHTNING...AND
GUSTY WINDS WITH THE STORMS. RAINFALL RATES MAY APPROACH AN INCH IN
30 MINUTES WITH THE STRONGER STORMS WHICH COULD CREATE SOME FLOODING
ISSUES IF ONE OF THESE MOVES OVER A BURN SCAR.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FROM FRIDAY THROUGH NEXT WEDNESDAY FOR ALL THE
FORECAST AREA. WITH HOW DRY IT HAS BEEN FOR THE LAST SEVERAL
WEEKS...ANY FLOODING ISSUES WILL INITIALLY BE MINIMAL...WITH THE
EXCEPTION OF THE PREVIOUS BURNED AREAS IN THE MOUNTAINS AND
FOOTHILLS. IF THIS EXPECTED PERIOD OF INCREASED MOISTURE
AVAILABILITY DOES IN FACT COME TO FRUITION...REPEATED EXCESSIVE
RAINFALL EVENTS WILL OBVIOUSLY INCREASE THE THREAT OF FLASH
FLOODING. TEMPERATURES SHOULD BE MORE NEAR SEASONAL NORMALS THROUGH
THE PERIOD AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
DBB/RJK
Flash Flood, Boulder
- When
- July 5, 3:40 PM MST to 5:15 PM MST
- Where
- Boulder County, 4.44 mi SSW of Jamestown to 5.86 mi S of Jamestown
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Crop damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.060, -105.410
Flash flooding occurred in the Four Mile Canyon burn area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, July 5, 20122 deaths · 9 injured · $2.0 million · 60 kt wind · 37 events
- Excessive Heat and Heat in Maryland, July 5, 20123 deaths · 6 events
- Hail and Damaging Winds in Ohio, July 5, 20121 death · $1.2 million · 77 kt wind · 18 events
- Hail and Damaging Winds in Alabama, July 5, 2012$2.6 million · 1 in hail · 18 events
- Hail and Damaging Winds in Tennessee, July 5, 2012$504,000 · 2 in hail · 37 events
- Flash Flood and Damaging Winds in Kentucky, July 5, 20121 injured · $142,000 · 78 kt wind · 53 events
- Hail and Damaging Winds in North Carolina, July 5, 2012$350,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in West Virginia, July 5, 20121 injured · $354,000 · 51 kt wind · 21 events
- Damaging Winds in Michigan, July 5, 2012$133,000 · 62 kt wind · 33 events
- Damaging Wind in Iowa, July 5, 2012$605,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, July 5, 2012$97,000 · 1 in hail · 29 events
- Damaging Winds and Lightning Strike in North Carolina, July 5, 2012$63,000 · 50 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397931.